Pennsylvania, 2012

Heat in Pennsylvania, June 10, 2012

June 10, 2012 · NWS PHI · 1 event in 1 county or zone

A hot afternoon claimed the life of a 53-year-old man in Philadelphia. The high temperature on the 10th was 94 degrees at the Philadelphia International Airport.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A hot afternoon claimed the life of a 53-year-old man in Philadelphia. The high temperature on the 10th was 94 degrees at the Philadelphia International Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 10, 8:21 AM EST, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 10, 8:21 AM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
921 AM EDT SUN JUN 10 2012

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN ALONG THE COAST OF THE SOUTHEASTERN STATES
TODAY. MEANWHILE, A WEAK COLD FRONT WILL EDGE SOUTHWARD INTO NORTHERN
NEW JERSEY DURING MIDDAY AND THEN BACK SOUTHWESTWARD TO DELMARVA
TONIGHT. HIGH PRESSURE ALONG THE NEW ENGLAND COAST WILL BECOME AN
INCREASING INFLUENCE EARLY THIS WEEK. A STRONG COLD FRONT WILL THEN
TRACK THROUGH THE MID ATLANTIC STATES WEDNESDAY, GRADUALLY FOLLOWED
BY HIGH PRESSURE TOWARD THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

CONFIDENCE VERY HIGH ON 92 TO 94F PHILLY SWWD TODAY. CONFIDENCE
ON DEWPOINTS THIS AFTN LESS THAN THAT OF THE TEMPS. EVEN SO...
CONFIDENCE ON MAX HI 92-94F IS ABOVE AVG.

NO SIGNIFICANT CHANGES TO THE CURRENT FCST. WILL MAKE A FEW
ADJUSTMENTS TO CLOUD COVER AND TEMPS BASED ON LATEST DATA.

THEN THIS AFTN: THE SLOWLY SWWD BACKING COOL FRONT WITH A PRONOUNCED
HEAT INDUCED ONSHORE FLOW DEVELOPING THIS AFTN ACROSS NJ SHOULD
TRIGGER SLOW SEWD SLOW MOVING HEAVY CONVECTION /03Z-10 SREF PWAT
1.5 INCHES/ FROM THE POCONOS AND NW NJ SEWD ACROSS N AND CENTRAL
NJ. NAM HAS ABOUT 150G/KG UNITS OF SMC NICELY DEPICTED AT 21Z FROM
VICINITY KMPO TO JUST E OF KTTN. DEWPOINTS WILL BE ABOUT 10F WARMER
TODAY AND AIR TEMPS WILL BE REACHING THE LOWER 90S ALONG AND W OF
THE FRONTAL BOUNDARY AOB 500 FT MSL. IE HOT AND MORE HUMID AND
POTENT. MLCAPE TODAY ABOUT 1400 J IN NJ TO NEAR THE DELAWARE
RIVER... ALMOST 3X THAT OF YDY.

NO HEAT ADVY ATTM FOR THE URBAN SECTIONS BUT THE HI TODAY WILL BE
ABOUT 8-10F WARMER THAN YDYS MID 80S... LOOKING AT HI 92-94F AT
KPHL ARD 18-20Z. HWO MENTION. NO HEAT ADVY. NEW 06Z NAM/GFS GUIDANCE
ARE THE SAME. ITS GOING TO BE CLOSE BUT JUST BELOW THE EARLY
SEASON URBAN HEAT INDEX CRITERIA OF 96F.

FORECAST TEMPS TODAY WERE THE WARMER 00Z/10 NAM MOS GUIDANCE. BL
TEMP OF 88F SHOULD NET MAX TEMPS ARD 93-95F. ONLY THE MARGINAL
LOWER 60S DEWPOINTS PREVENTING HEAT ADVY ATTM AND THAT IS THE
GREATER UNCERTAINTY. IF THE DEWPOINT DROPS INTO THE UPPER 50S
DURING MAX HEATING THEN THE HI 92...IF IT STAYS IN THE LOWER 60S
THEN THE HI 94.

LIGHT WINDS LESS THAN 15 KTS /LESS THAN YESTERDAY/ EXCEPT IN SCT
TSTMS NE PA AND NNJ NORTHERLY G 30 KTS. WINDS WERE MOSTLY 00Z/10
NAM MOS GUIDANCE.

ENHANCED WORDING FOR HEAVY RAIN POTENTIAL IN NJ AND NE/E CENTRAL
PA WHERE BEST CHC FOR CONVECTION.

HEAT WAVE...SMALL CHC FIRST HEAT WAVE KILG/KESN/KGED BY MONDAY EVENING.
IE MUCH OF INTERIOR DE AND E MD SHORE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
TONIGHT...THE CONVECTION PROBABLY DECAYS AND ENDS BY 11PM /DIURNALLY
HEAT DRIVEN WITH THE BACKDOOR COOL FRONT AS THE TRIGGER IN THE ML
CAPE AXIS/. CLEARING AND PATCHY FOG IN THE FCST...ESPECIALLY NE PA
THRU N AND CENTRAL NJ AND POSSIBLY TO THE CENTRAL NJ COAST.

50 50 BLENDED NAM/GFS MOS GUIDANCE FOR ALL ELEMENTS AFTER 00Z.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
THE UPPER RIDGE ACROSS THE AREA DURING THE SHORT TERM WILL BE JUST
TO THE EAST OF THE AREA MONDAY. THE RIDGE WILL CONTINUE TO MOVE
EASTWARD THROUGH THE MIDDLE OF THE WEEK. THE RIDGE IN PLACE MUCH
OF MONDAY WILL BRING MOSTLY DRY WEATHER TO THE AREA...BUT A SMALL
CHC FOR A SHOWER/TSTM WAS INCLUDED FOR THE WRN AREAS MON AFTERNOON
AS THE NEXT SYSTEM APPROACHES.

A SERIES OF UPPER SHORT WAVES IN THE ZONAL FROM ALOFT WILL BRING
PERIODS OF SHOWERS/TSTMS FROM TUE INTO THE REST OF THE EXTENDED
PERIOD. ANOTHER BUILDING RIDGE THU NIGHT-SAT WILL KEEP POPS AT A
MINIMUM WITH ONLY SLGT CHC FOR THU NIGHT AND FRI AND SUB-SLGT CHC
FOR THE WEEKEND. LOW CONFID IN WEAK FEATURES ALOFT WILL KEEP THE
FCST CHALLENGING NEXT WEEK.

OVERALL TEMPERATURES WILL BE ABOVE NORMAL MON...BUT THEN CLOUDS
AND SHOWERS WILL HELP KEEP TEMPERATURES CLOSER TO NORMAL. MORE
ABOVE NORMAL TEMPERATURES COULD ARRIVE NEXT WEEKEND...ESPECIALLY
IF THE EC MODEL IS CORRECT.

&&

.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

TODAY...VFR OUTSIDE OF ANY SHOWERS/TSRA THAT COULD OCCUR MAINLY N
THIS AFTN/EVE. LIGHT WIND WILL BECOME W TO SW UNDER 10 KT.

TONIGHT...SCT CONVECTIVE SHOWERS/ISO TSTMS THIS EVE DIE OUT BY 03Z.
PATCHY MVFR/IFR FOG VCNTY KRDG/KABE/KTTN/KACY/KMIV AFTER 06Z/11.

OUTLOOK...
SUNDAY NIGHT...VFR. ANY CONVECTIVE ACTIVITY IS EXPECTED TO END
EARLY IN THE EVENING. SOUTHEAST WINDS NEAR 10 KNOTS BECOMING LIGHT
EAST.

MONDAY...VFR. A FEW SHOWERS/TSTMS POSSIBLE WEST LATE. LOWER
CONDITIONS POSSIBLE.

TUESDAY THROUGH THURSDAY...SOME SHOWER AND THUNDERSTORM ACTIVITY
LOOKS TO BE AROUND EACH DAY, ESPECIALLY IN THE AFTERNOON TO
EVENING TIME FRAME, WHICH COULD PRODUCE LOCAL SUB-VFR. THE
GREATER CHANCE OF THIS LOOKS TO BE LATE TUESDAY AND WEDNESDAY AS
A COLD FRONT ARRIVES.

&&

.MARINE...
NO HEADLINES.

LIGHT WIND TRENDS E OR ESE G10-15 KTS THIS AFTN FM N TO S AS A
BACKDOOR COOL FRONT PRESSES SWWD.

EXCEPTION: MWS G 30 KTS POSSIBLE IN A TSTM NJ COAST THIS AFTN?

OUTLOOK...
THROUGHOUT MOST OF THE EXTENDED PERIOD, WINDS AND SEAS ARE EXPECTED
TO BE BELOW SCA CRITERIA. A COLD FRONT CROSSING THE REGION ON
WEDNESDAY MAY BRING SEAS OR WIND GUSTS CLOSE TO SCA CONDITIONS, BUT
THE TIMING AND STRENGTH OF THIS FEATURE IS A BIT UNCERTAIN AT THIS
TIME.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...DRAG/GORSE/KLINE
NEAR TERM...DRAG/NIERENBERG
SHORT TERM...DRAG
LONG TERM...O'HARA
AVIATION...DRAG/NIERENBERG
MARINE...DRAG
Hazardous weather outlook, Jun 10, 2:40 AM EST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
340 AM EDT SUN JUN 10 2012

NJZ001-007>010-012>015-020-025-026-PAZ054-055-060>062-110745-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-OCEAN-COASTAL ATLANTIC-COASTAL OCEAN-CARBON-
MONROE-BERKS-LEHIGH-NORTHAMPTON-
340 AM EDT SUN JUN 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SLOW MOVING THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND MAY PRODUCE BRIEF POOR DRAINAGE FLOODING RAINS...ESPECIALLY IN
NORTHERN NEW JERSEY AND THE LEHIGH VALLEY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-NJZ016>019-027-PAZ067>071-110745-
NEW CASTLE-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
SOUTHEASTERN BURLINGTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
340 AM EDT SUN JUN 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...SOUTHERN
NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A HOT SUNDAY AFTERNOON IS FORECAST WITH THE MAXIMUM TEMPERATURES
INCLUDING THE HEAT INDEX...OF 92 TO 94 DEGREES THROUGH MOST OF THE
URBAN CORRIDOR FROM TRENTON TO PHILADELPHIA AND WILMINGTON. IT WILL
STILL BE VERY WARM AT SUNSET WITH TEMPERATURES IN THE MID 80S.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ008-012-015-019-020-NJZ021>024-110745-
KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
340 AM EDT SUN JUN 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-110745-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
340 AM EDT SUN JUN 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Philadelphia

When
June 10, 11:00 AM EST to 6:00 PM EST
Where
Philadelphia forecast zone
Deaths
1 direct, 0 indirect
Reported by
ASOS
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Philadelphia2012-06-1053MaleUnknownDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405366.